T Nation

Starting TRT, Also Taking Finasteride


#1

I have been taking finasteride for 7 years, 5mg/day as prescribed for BPH. During that period my Total T ranged from the low 300s to as high as 586 ng/dl. Free T however was usually low, ranging from 6 to 17 pg/ml. My last reading of 5.8 is below the LabCorp reference range of 7.2 to 24.0 pg/ml. With that, plus having most of the common low-T symptoms, I have met with a doctor that is also a bodybuilder and runs an anti-aging clinic.

I have never been able to get a satisfactory answer from my urologist or my PCP regarding the effect of finasteride on T levels. Neither Dr. was interested in spending time reviewing my hormones status since BPH has been well-controlled (PSA <1.2) and Total T was never below the LabCorp reference range until now. I forgot to ask about it in my initial consultation with the TRT Dr. and he didn’t mention it.

Finasteride does prevent conversion of T to DHT at least in the prostate and in the hair follicles. Some of the threads on this site mention that finasteride is problematic, but don’t really explain why.


#2

Do NOT take Finasteride (Propecia) it literally ruined my life! No doubt the reason I
am on TRT is because Propecia screwed my endocrine system up. It was vanity for me, however bald heads are in now.


#3

@birdman03

You pretty much covered it, not much else is known about Post Finasteride Syndrome other than suspected change in conversion of T to DHT since that’s it’s sole purpose. By lowering DHT in men with hair loss to prevent more hair loss, only destroying the entire T- DHT conversion process. I would gladly shave my head before going on medication for hair loss, I’m weary of putting anything in my body that I didn’t evolve naturally to process, as long as people continue putting chemicals in their bodies there will always be unintended consequences.


#4

Thanks, and yes I am still worried about this. My urologist agrees I need TRT but claims that Finasteride has no effects to be concerned about. I will see blood test results for the 6-week mark of TRT later this week.

If Finasteride is interfering with T-DHT I expect I will see a lot less of a boost in levels than I should.


#5

I would start with the information provided by the manufacture supplied to the FDA for approval of the drug in 1997 that found it to be “well tolerated”. It is a 5α-reductase inhibitor placing it in the class known as anti-androgen. While the primary function of this drug is to prevent the conversion of testosterone to dihydrotestosterone (DHT), it has knock on effects. Before that however, it is important to note it is a “weak” binding affinity. Thus it is not a total blockade so to speak. Studies have shown a reduction of 85-90% of DHT in the prostrate (good news if you have BPH), and 60-70% reduction in serum DHT. This reduction in blood concentrations of DHT can certainly cause side effects. In addition, this 5α-reductase inhibition has downward effects. In particular for likely “post finasteride syndrome”, the effect of GABAa receptor response is inhibited as well. The sensitivity of GABA and the difficulty the body has to rebound, and further re-balance has been better documented in benzodiazepine class of drugs. Where people years after discontinuation demonstrate symptoms nearly identical to “post finasteride syndrome”. This is why some health systems push so hard against the use of that class of drug, in addition to its addictive properties.

–TLDR Version–

Finasteride is anti-androgen (weaker than others) (artificial androgen molecule) that blocks much of the conversation of testosterone to other downstream androgens in addition to DHT and seems to cause long term harm in some patients to the GABAa system in the brain. It also reduces circulating blood concentrations of DHT, not just in the prostate and scalp.


#6

A benzodiazepine is the reason for my endocrine system decline, problems didn’t start until I started withdrawing off of it. In my case it stressed out the glands which leads to lower hormone levels, my sleep hasn’t really improved that much since I started TRT 7 months ago. I’ve always wondered if my GABA is still affected since my last dosage was a little more than a year ago. The withdraw was pure hell and took 10 months to taper off, headaches from hell were routine and thought I was going crazy. I’m assuming the fact that my sleep was destroyed was the main reason for my test level declined, gave it 6 months to recover and never did.


#8

@systemlord, I know this thread is old as hell but I really don’t want to start another Finasteride thread and be destroyed by people lol. I am well aware of the horror stories and side effects. My question is did you ever bounce back after the benzo withdrawal? Reason I ask is, I too have been through it less than a year ago and am wondering if the Fin is making the post acute wd from the benzos worse?. I had no idea Fin affected GABA, really interesting. I have reduced my fin dose to 0.5mg 3x a week and feel the sides have gotten better


#9

I never recovered from benzos withdrawal, I was on it for too long (30 years), TRT saved my life. If you have sides on finasteride, you can always for for tropical treat if for hair loss and see great results. You can get Empower pharmacy to compound it for you, the only side effect you’ll notice is hair growth.


#10

Thanks, yeah I have been looking into a topical formulation. Did the TRT pull you out of the benzo wd? I was only on them for six months and when I quit them I have not felt the same. I can’t believe these drugs are out there for people to access and have permanent side effects, it’s crazy


#11

Well the benzo lowered my LH, therefore testosterone, so the fix was easy. However I’ve seen some worse off, a girl lost her gut health from benzo withdrawal and all the bacteria that was stored in her fatty tissue seaped into her little lining of her stomach, infected her blood and caused muscle wasting disorder.

These medications can kill you, either by suicide or some other health problem. It also destroyed my sleep patterns, TRT gave me my sleep back, still over a year later I’m still dialing in my TRT protocol. Trying to nail down my estrogen blocker dosage, every time I lower the dose I feel better.

It can take several years to recover from benzo withdrawal, I didn’t have that much time so I had to act. A 120 Total T would have caused serious irreversible damage.


#12

Man, sorry you went through that, sounds terrible. It was utter hell on earth for me when I came off those damn things and a lot of the symptoms seem so similar to fin side effects.I wonder if this is what I was going through. I started them (benzos) for insomnia and they worked great at first and then they stopped working so well, raised the dose, ran out early etc. I have seen some absolute horror stories on Youtube from these poor people who have been in despair since stopping benzos, thank God I bounced back for the most part, I have been sleeping good since being on T but I know my E is high, I’m also looking into a good E blocker.


#13

Anastrozole is the most popular but needs to be used sparingly, I started out on a weakest of doses (.125) and even it proved too much for me. I’m going to open the capsule and remove half of the product.

I get it from Empower Pharmacy and am with Defy Medical.


#14

Thanks for the info. I’ll check out both. Defy seems like a good option but i’m sure it’s pricey. Does Empower compound everything? All I have at the moment is Nolvadex (I know it’s a SERM) but better than nothing.


#15

Empower compounds everything, testosterone, anastrozole and even my peptides (ipamorelin). Defy Medical is between $1300-$2000 a year, more affordable than those T clinics who typically staff incompetence. The costs include labs, consults and medicine.